New Mexico, 2013

Drought in New Mexico, February 1 to 28, 2013

February 1 to 28, 2013 · NWS ABQ · 39 events in 39 counties and zones

Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA). Much of the area received below normal precipitation for the month of February.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions persisted across the NWS Albuquerque County Warning Area (CWA).

Much of the area received below normal precipitation for the month of February. Areas in southern and southwest New Mexico, including the Upper Gila region, only received about 5-15% of normal precipitation for the month. Across much of central, western, and northwest New Mexico, percent of normal precipitation ranged from 25-50%. The eastern plains and the northeast corner of the state did fairly well thanks in large part to a major blizzard that impacted that part of the state during the last week of the month.

Severe drought (D2) conditions were present rom the Sangre de Cristo range in the north to the Chuska Mountains in the west and south to the Upper Gila region. During the first two weeks of 2013, severe drought continued in the same areas as in January, but during the second half of February there was a drastic increase in extreme drought (D3) conditions. D3 conditions expanded from mostly the eastern half of the state all the way west to near Gallup and to the southern extent of our CWA with only southwest Chaves County in D2 conditions. Exceptional drought (D4) conditions also expanded during the month. D4 continued in portions of Union and Roosevelt counties and began to develop in San Miguel County, inching into Guadalupe and Mora counties. The San Francisco River Valley in the southwest continued to stay out of D2 drought conditions. Also, portions of the far northwest highlands along the Colorado-New Mexico border began to ease out of D2 drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 31, 10:36 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1036 PM MST THU JAN 31 2013

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. LOCALLY BREEZY
WEST-NORTHWEST WINDS WILL PERSIST IN THE VCNTY OF KCQC. GUSTS NEAR
30KTS POSSIBLE FRIDAY AFTERNOON. HIGH CLOUDS GENERALLY SOUTH OF
I-40 WILL CONTINUE TO SHIFT EAST THROUGH THE OVERNIGHT HOURS
BECOMING MOSTLY CLEAR BY SUNRISE.

34

&&

.PREV DISCUSSION...256 PM MST THU JAN 31 2013...
CURRENTLY...GRADUALLY DECREASING NORTHWEST FLOW ALOFT OVER NEW
MEXICO ON DOWNSTREAM LIMB OF HIGH AMPLITUDE RIDGE EXTENDING FROM
TROPICAL EAST PACIFIC NORTH TO THE ALEUTIAN CHAIN. SURFACE CHARTS
CENTERING DOME OF HIGH PRESSURE OVER THE BOOK CLIFFS OF WESTERN
COLORADO AND EASTERN UTAH...AND COLD FRONT EXTENDING FROM NORTHERN
COLORADO...CLIPPING THE NORTHEAST CORNER OF NEW MEXICO...AND
CONTINUING SOUTHEAST INTO CENTRAL OKLAHOMA. A FEW BREEZES ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT PLAINS...BUT
WIND SPEEDS CONSIDERABLY REDUCED COMPARED TO YESTERDAY IN BROAD
BUT GENTLE WARMING TREND.

MODELS...IN BROAD AGREEMENT THROUGH MUCH OF THE UPCOMING WORK WEEK
WITH SOME SUBTLE RIFFS ON THE GENERAL MELODY SPRINKLED ALONG THE
WAY. ACCEPTED AND PLAUSIBLE CONSENSUS KEEPS NEW MEXICO UNDER
DOWNSTREAM LIMB OF COLLAPSING RIDGE THROUGH MUCH OF THE
WEEKEND...WITH A BUCKLING OF THE BROAD NORTHWEST FLOW PATTERN
STARTING SUNDAY AFTERNOON FROM GREAT SALT LAKE TO THE SOUTHERN
CALIFORNIA COAST...AND THIS FEATURE MOVING ACROSS NEW MEXICO
THROUGH MONDAY EVENING. RIDGE REBUILDS FROM BAJA CALIFORNIA NORTH
ALONG THE WEST COAST TO THE YUKON TERRITORY OF NORTHWEST CANADA
MONDAY NIGHT...AND NEW MEXICO GETS ITS BEST CHANCE TO GET UNDER
THE RIDGE ON TUESDAY. FIRST OF THE RIFFS ON TUESDAY...AS GFS
SOLUTION KEEPS A MUCH MORE ZONAL SOLUTION WHILE ECMWF MOVES RIDGE
ACROSS THE STATE. KEY IMPACT WILL BE DEGREE OF WARMING...WITH
ECMWF RUNNING A LITTLE WARMER THAN GFS ACROSS MIDWEEK. MODELS ALL
LIKING A ZONAL PATTERN THROUGH MID WEEK...AND BUILDING RIDGE FROM
THE FOUR CORNERS TO THE CANADIAN PRAIRIES OF SOUTHERN ALBERTA AND
SASKATCHEWAN BY THURSDAY. UPSTREAM...TROUGH DIGGING OUT OF THE
CANADIAN NORTHWEST WILL WORK TO CENTRAL CALIFORNIA THURSDAY...AND
INTO ARIZONA BY FRIDAY...POISED FOR AN EASTWARD SWING ACROSS NEW
MEXICO THROUGH THE FOLLOWING WEEKEND. ECMWF RUNNING A LITTLE
FASTER THAN GFS...BUT BOTH SOLUTIONS SIGNALING COOLER AND
UNSETTLED FOR THE WEEKEND PERIOD.

OVERNIGHT...STEADY TEMPERATURE REGIME OVERNIGHT...WITH SOME
OVERNIGHT PATCHY FOG POSSIBLE OVER FRESH SNOW COVER ON THE
NORTHERN END OF THE CONTINENTAL DIVIDE. WEST TO NORTHWEST BREEZES
WILL GET AN EARLY START FRIDAY MORNING OVER THE EASTERN SLOPES AND
ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN...WITH SPEEDS
RUNNING LIGHT AND VARIABLE ELSEWHERE.

FOR FRIDAY...TURBULENT NORTHWEST FLOW ALOFT DECREASING SPEED
THROUGH THE DAY...WITH SURFACE LOW DEEPENING OVER NORTHEAST NEW
MEXICO. WARMING TREND WILL PUT TEMPERATURES 3 TO 8 DEGREES ABOVE
NORMAL OVER THE EAT...AND MUCH CLOSER TO NORMAL CENTRAL AND WEST.
BREEZES CONTINUING OVER THE SUMMITS...EASTERN SLOPES AND ADJACENT
FOOTHILLS AND PLAINS OF THE CENTRAL MOUNTAIN CHAIN FOR THE DAY.
OTHERWISE...SUNSHINE DOMINATING WITH CLEAR COOL NIGHT ON TAP.

FOR SATURDAY...RIDGE AXIS FROM NORTHERN MEXICO ACROSS THE
INTERMOUNTAIN REGION INTO NORTHWEST CANADA KEEPING NEW MEXICO IN
NORTHWEST FLOW FOR THE DAY. SURFACE PRESSURE GRADIENT
FLATTENS...AND IMPARTS SOME SOUTHERLY COMPONENT TO OTHERWISE LIGHT
WINDS SATURDAY AFTERNOON. COPIOUS SUNSHINE IN STORE WILL HELP
CONTINUE GENTLE WARMING TREND CENTRAL WEST...BUT SOME SLOP OF
COOLER AIR WESTWARD IN CIRCULATION ABOUT BROAD SURFACE TROUGH
LYING SOUTH OF THE RIO GRANDE WILL PUT BREAKS ON WARMING IN THE
EAST. ACTION WILL BASICALLY KEEP TEMPERATURES REASONABLY CLOSE TO
EARLY FEBRUARY NORMALS FOR THE DAY.

FOR SUNDAY...RIDGE COLLAPSING OVER THE WESTERN U.S...AS NORTHWEST
FLOW ALOFT BUCKLES OVER THE INTERMOUNTAIN REGION...AND SURFACE LOW
DEEPENS OVER EASTERN COLORADO...EASTERN NEW MEXICO...AND THE
PANHANDLES OF TEXAS AND OKLAHOMA. WINDS WILL BE A LITTLE BREEZIER
IN GENERAL...BREEZIEST BREEZES BASICALLY SETTING UP AS USUAL OVER
THE EASTERN SLOPES AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN
CHAIN. COLLAPSE OF THE RIDGE AND EASTWARD PUSH OF SOME CLOUD AND
DYNAMICS ACROSS THE STATE MAY BE ENOUGH TO TOUCH OFF SOME SPOTTY
AND LIGHT SHOWERS OVER THE HIGH COUNTRY NEAR THE ARIZONA
LINE...AND THIS WILL EXPAND TO THE CONTINENTAL DIVIDE AND NORTHERN
MOUNTAINS AND CHANGE OVER TO LIGHT SNOW BY SUNDAY NIGHT.
ACCUMULATIONS LOOKING PRETTY MODEST AT BEST WITH THIS ROUND.

OUTLOOK...MONDAY THROUGH WEDNESDAY...STEADY TEMPERATURE
TRENDS...WITH CONTINUING SPOTTY SHOWER COVERAGE OVER THE NORTH AND
WEST AS BUCKLED FLOW ALOFT PUSHES A PAIR OF SHORTWAVES ACROSS THE
STATE THROUGH TUESDAY NIGHT. GENERALLY LIGHT WINDS...ALTHOUGH
SURFACE TROUGH BUILDING OUT OF THE SAND HILLS OF WESTERN NEBRASKA
INTO NORTHEAST NEW MEXICO WILL SET UP SOME BREEZES ON WEDNESDAY
AFTERNOON. CLOUD COVER WILL DOMINATE NORTH AND WEST...WITH SOME
SLOP OVER INTO THE EAST ON MONDAY AND TUESDAY.

SHY

.FIRE WEATHER...
DRY NW FLOW ALOFT TO PERSIST THROUGH AT LEAST MON AS RIDGE TO WEST
TRIES TO PUSH EAST TOWARD NM. RIDGE TO FLATTEN MARKEDLY AS IT COMES
EAST...THEN WEAK DISTURBANCE EASES IN TOWARD MIDWEEK AS FLOW BECOMES
MORE WEST TO EAST...BUT BRINGS VERY LITTLE IF ANY SIGNIFICANT
PRECIP. FLOW ALOFT REMAINS MAINLY WEST TO EAST AND STRENGTHENS SOME
LATE WEEK. NEITHER CRITICAL FIRE WEATHER CONDITIONS NOR WETTING
RAINS ARE FORECAST THROUGH WED OR THU OF NEXT WEEK.

WITH THE EXCEPTION OF A BIT OF A DOWNTURN SAT IN THE EAST...CURRENT
WARMING TREND TO CONTINUE THROUGH SUN BEFORE MAINTAINING A QUASI
STEADY STATE TREND WHICH WILL CONTINUE INTO MIDWEEK WITH WELL ABOVE
NORMAL TEMPERATURES THE RULE. RH WILL BE LOW ACROSS EAST NM WITH
AFTN MINS LOWERING TO NEAR CRITICAL LEVELS ON OCCASION AND OVERNIGHT
RECOVERIES AVERAGE IN THE FAIR TO LOCALLY GOOD RANGE. SLIGHT RH
UPTICK SAT ACROSS THE EAST BEHIND A WEAK COLD FRONT...BUT NO PRECIP
EXPECTED. VENTILATION RATES WILL GENERALLY BE IN A STEADY STATE TO
SLIGHT DOWNWARD TREND THROUGH MON...WITH POOR VENTILATION THE RULE
WEST HALF AND FAIR TO GOOD IN THE EAST. SOME IMPROVEMENT THEREAFTER
MORE AREAS THAN NOT AS DEEP LAYER WINDS INCREASE SOME.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 31, 5:30 AM MST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MST THU JAN 31 2013

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

52

Event by event

39 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Lower Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428072, 428073, 428074, 428075, 428076, 428077, 428078, 428079, 428081, 428082, 428083, 428084, 428085, 428086, 428087, 428088, 428089, 428090, 428091, 428092, 428093, 428094, 428095, 428096, 428097, 428098, 428099, 428100, 428101, 428102, 428103, 428104, 428105, 428106, 428107, 428108, 428109, 428110, 428111.